Reducing the risk of infection in a 74-year-old man who is to receive prednisone

Citation metadata

Date: Nov. 4, 2014
From: CMAJ: Canadian Medical Association Journal(Vol. 186, Issue 16)
Publisher: CMA Joule Inc.
Document Type: Report
Length: 1,485 words
Lexile Measure: 1880L

Document controls

Main content

Article Preview :

A 74-year-old man presents with a one-month history of cutaneous bullae. Skin biopsy confirms a diagnosis of bullous pemphigoid. His dermatologist plans to start treatment with prednisone (40 mg/d for four weeks followed by a tapering regimen) and considers potential infectious complications of the therapy and ways to screen for and prevent them.

Should this patient be screened for latent tuberculosis?

A retrospective case-control study in the United Kingdom involving 497 patients with tuberculosis (TB) who had no history of HIV infection or cancer reported an odds ratio of 7.7 (95% confidence interval [CI] 2.8-21.4) for TB developing in patients taking 15 mg or more of prednisone per day (or equivalent). (1) Citing this study, the Canadian Thoracic Society advises that patients receiving glucocorticoid therapy at a dose equivalent to 15 mg or more of prednisone per day for one month or more are at moderate risk of reactivation of TB and recommends screening with a tuberculin skin test (sensitivity 90%, specificity > 95%, false-positive rate [less than or equal to] 5%) or an interferon-gamma release assay (sensitivity 80%-90%, specificity > 95%, false-positive rate [less than or equal to] 5%). (2) However, a cost-effectiveness analysis found that screening for latent TB was cost-effective only if the risk of disease was high. (3) Therefore, it is reasonable to screen patients prescribed 15 mg or more of prednisone per day for one month or more who are at high risk of latent TB (Appendix 1, available at www.cmaj .ca/lookup/suppl/doi:10.1503/cmaj.131430/-/DC1). Patients with a positive test result should receive treatment. (2)

Does this patient require screening for chronic hepatitis B virus infection?

Patients receiving 7.5 mg or more of prednisone per day should be screened for hepatitis B virus (HBV) infection. Manifestations of HBV reactivation range from asymptomatic elevations in HBV DNA viral load and alanine aminotransferase level to acute hepatic failure. The risk of HBV reactivation appears to be minimal in patients receiving less than 7.5 mg of prednisone per day, because there are no published reports of HBV reactivation at this dosage. (4) Reactivation has occurred in patients with rheumatic diseases who received lower doses of steroids in combination with other immunosuppressive medications. (4)

Most of the literature regarding HBV reactivation in patients...

Source Citation

Source Citation   

Gale Document Number: GALE|A388566463